Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 102, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 16, 2008, 3:53 PM EDT for Dare County, Hyde County, Tyrrell County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2008, 3:53 PM EDT (19:53 UTC)
- Expired
- Jun 16, 2008, 5:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Dare County, NC, Hyde County, NC, Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 127 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:17 AM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 16, 11:17 AM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1117 AM EDT MON JUN 16 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE TODAY AND MOVE
ACROSS THE AREA ON TUESDAY. HIGH PRESSURE BUILDS IN FROM THE WEST
WEDNESDAY THROUGH FRIDAY THEN MOVES OFFSHORE SATURDAY. A COLD
FRONT WILL PUSH ACROSS THE AREA LATE SATURDAY THROUGH SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FLOW WILL BECOME MORE CYCLONIC WITH TIME TODAY SUGGESTING A LITTLE
BETTER POTENTIAL FOR SEA BREEZE/DIFFERENTIAL HEATING CONVECTION
THIS AFTERNOON THAN DEPICTED BY THE GFS. WILL PAINT A 20 POP
ACROSS AREAS WHERE THE USUAL SEA BREEZE MIGRATION OCCURS DURING
PEAK HEATING. LEE TROUGHING SUPPORTS MODEL IDEA OF WARMER
TEMPERATURES TODAY WITH WESTERLY FLOW HELPING TO CONTRIBUTE TO HIGHS
IN THE LOWER 90S. LATEST HYSPLIT KEEPS SMOKE PLUME MAINLY NORTH OF
RODANTHE WITH STRONGEST CONCENTRATIONS AROUND THE WILDFIRE.
THEREFORE WILL EXTEND THE DENSE SMOKE ADVISORY FOR THE FIRE AREA
UNTIL 21Z BUT WILL NOT EXTEND ACROSS THE OUTER BANKS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
THE FRONT WILL JUMP TO THE LEE TROUGH POSITION TO OUR WEST TONIGHT
WITH PROXIMITY TO FRONTAL BOUNDARY WARRANTING A SLIGHT CHANCE POP.
OVERNIGHT LOWS WILL BE IN THE LOWER TO MIDDLE 70S.
LOOKS LIKE A DECENT CHANCE FOR SCATTERED STRONG TO SEVERE
THUNDERSTORMS TUESDAY AS FRONT SAGS SOUTH ACROSS OUR REGION. SPC
HAS ALL OF EASTERN NC IN A SLIGHT RISK OF SEVERE. A SERIES OF JET
STREAKS PASSING BY TO THE NORTH WILL PROVIDE UPPER LEVEL
DIVERGENCE ABOVE THE MODERATELY UNSTABLE (-6/-8 LI) AND MOIST
AIRMASS (PW 1.50-1.75). ALTHOUGH MID LEVEL LAPSE RATES ARE
FORECAST TO BE WEAK (6C/KM) SHEAR AND CAPE (3000 J/KG) WILL BE
STRONG ENOUGH TO SUPPORT UPDRAFT ORGANIZATION. DAMAGING WINDS
APPEAR TO BE THE MAIN THREAT WITH LARGE HAIL ALSO POSSIBLE IN THE
STRONGEST STORMS. UNIDIRECTIONAL FLOW INDICATES THAT A LINEAR MODE
OF CONVECTION MOST LIKELY. HPC FORECASTING WIDESPREAD 0.25-0.50
QPF AMOUNTS WITH LOCALLY MUCH HIGHER AMOUNTS POSSIBLE. DEPENDING
DURATION OF SUNSHINE HIGHS SHOULD BE AROUND 90.
WILL BRING FRONT THROUGH TUESDAY EVENING WITH DRIER AND COOLER AIR
FILTERING INTO THE REGION WEDNESDAY. GENERALLY FOLLOWED A BLEND OF
THE GUIDANCE WITH LOWS IN THE LOWER TO MIDDLE 60S TUESDAY AND
WEDNESDAY NIGHTS AND HIGHS IN THE MID 80S WEDNESDAY.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AN UNSEASONABLY DEEP UPPER TROUGH WILL EXTEND SOUTH ACROSS THE
EASTERN US FROM AN UPPER LOW OVER SOUTHERN CANADA/NE STATES
THROUGH A PERIOD. SEVERAL WEAK SHORTWAVES ARE LIKELY TO ROTATE
AROUND THE TROUGH ACROSS THE AREA BUT MOISTURE INFLOW WILL BE POOR.
WILL KEEP FORECAST DRY BUT WOULD NOT BE SURPRISED TO SEE AN
ENHANCEMENT OF DIURNAL CONVECTION IN THE CYCLONIC FLOW AND BELOW
NORMAL HEIGHT FIELD. GFS IS DEEPER THAN ECMWF WITH THIS FEATURE AND
WOULD INDICATE TEMPS HAVING A HARD TIME BREAKING 80. NO
ADJUSTMENT MADE TO TEMPS THOUGH AS THE ECMWF IS THE FAVORED
SOLUTION. ALSO NO CHANGES TO DAYS 5-7 WITH TIMING OF NEXT FRONT.
THE GFS HAD TOO MUCH FEEDBACK TO TRUST ITS MEDIUM RANGE SOLUTION.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS CONTINUE OVER AREA TERMINALS THIS MORNING WITH VERY
LIGHT SW WINDS UNDER CLEAR SKIES. STILL LOOKING AT THE POSSIBILITY
OF SOME SCT AFTERNOON CONVECTION FORMING ALONG THE SEA BREEZE WHICH
COULD AFFECT THE SOUTHERN TERMINALS OF KOAJ AND KEWN. WILL CONTINUE
TO MENTION A CB CLOUD GROUP FOR EWN AND OAJ AFT 19Z...OTHERWISE
SCT CU DEVELOPMENT WILL OCCUR THIS AFTERNOON ACROSS REMAINING
TERMINALS. VFR TO CONTINUE TONIGHT THEN A COLD FRONT WILL PASS
THROUGH ON TUESDAY BRINGING SCATTERED THUNDERSTORM ACTIVITY.
FORECAST SOUNDINGS INDICATE SOME OF THE STORMS MAY HAVE STRONG GUSTY
WINDS TUESDAY AFTERNOON/EVENING. WINDS WILL START OUT SOUTHWEST
TUESDAY MORNING VEERING TO NORTHEAST TUESDAY NIGHT AS THE FRONT
DROPS THROUGH. THE REMAINDER OF THE WEEK WILL BE DRY WITH HIGH
PRESSURE BUILDING IN FROM THE WEST.
&&
.MARINE...
MINIMAL CHANGES TO CURRENT MARINE FORECAST MAINLY TO ADD MENTIION OF
SMOKE ACROSS FAR NORTHERN WATERS AS WELL AS THE NORTHERN PORTION OF
THE PAMLICO. ALSO BUMPED UP SEAS TO 3 FT NEAR DIAMOND BUOY OTHERWISE
NO OTHER CHANGES NEEDED. LIGHT SW WINDS CURRENTLY OVER THE WATERS
WITH SEAS MAINLY 1 TO 2 FT. WIND SPEEDS WILL INCREASE A BIT THIS
AFTERNOON AS GRADIENT TIGHTENS AHEAD OF NEXT FROMT. SOME SCATTERED
CONVECTION POSSIBLE THIS AFTERNOON ALONG THE COAST. SOUTHWEST WINDS
WILL CONTINUE TONIGHT THROUGH TUESDAY MORNING. THE NEXT FRONT WILL
DROP THROUGH FROM THE NORTH ON TUESDAY. WINDS WILL START OUT
SOUTHWEST IN THE MORNING...EVENTUALLY BECOMING NORTHEAST TUESDAY
NIGHT. WILL KEEP WINDS JUST UNDER SMALL CRAFT CRITERIA. THE REST OF
THE WEEK WILL FEATURE LIGHT WINDS AND SEAS AS A RIDGE OF HIGH
PRESSURE BUILDS IN FROM THE WEST.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...DENSE SMOKE ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR NCZ046-
047-081.
MARINE...NONE.
&&
SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...BTC/JME
AVIATION...JW/HSA
MARINE...JW/HSAHazardous weather outlook, Jun 16, 5:04 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 504 AM EDT MON JUN 16 2008 NCZ046-047-081-170915- TYRRELL-MAINLAND DARE-MAINLAND HYDE- 504 AM EDT MON JUN 16 2008 ...DENSE SMOKE ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE SMOKE ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMOKE FROM THE EVANS ROAD FIRE WILL LIKELY CONTINUE OVER THE REGION FOR MUCH OF THE PERIOD. SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND EVENING ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH THE AREA. A FEW OF THESE STORMS COULD REACH SEVERE LEVELS WITH THE MAIN THREAT DAMAGING WIND GUSTS AND LARGE HAIL. LOCALLY HEAVY RAINS WILL ALSO OCCUR WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY. NCZ103-170915- OUTER BANKS DARE- 504 AM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SMOKE FROM THE EVANS ROAD WILDFIRE WILL BE OVER THE NORTHERN OUTER BANKS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMOKE FROM THE EVANS ROAD FIRE WILL LIKELY CONTINUE OVER THE REGION FOR MUCH OF THE PERIOD. SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND EVENING ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH THE AREA. A FEW OF THESE STORMS COULD REACH SEVERE LEVELS WITH THE MAIN THREAT DAMAGING WIND GUSTS AND LARGE HAIL. LOCALLY HEAVY RAINS WILL ALSO OCCUR WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY. NCZ029-044-045-079-080-090>095-098-104-170915- MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN- PAMLICO-CARTERET-ONSLOW-OUTER BANKS HYDE- 504 AM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.INSERT TEXT HERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND EVENING ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH THE AREA. A FEW OF THESE STORMS COULD REACH SEVERE LEVELS WITH THE MAIN THREAT DAMAGING WIND GUSTS AND LARGE HAIL. LOCALLY HEAVY RAINS WILL ALSO OCCUR WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY.
In the hours before
Special weather statement, Jun 16, 3:16 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 316 PM EDT MON JUN 16 2008 NCZ047-103-162015- EASTERN DARE-WESTERN DARE- 316 PM EDT MON JUN 16 2008 ...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 415 PM EDT... AT 316 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER MANNS HARBOR... MOVING EAST AT 16 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MANTEO AT 335 PM EDT...NAGS HEAD...AND...WANCHESE AT 340 PM EDT...WHALEBONE AT 345 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KILL DEVIL HILLS...BODIE ISLAND LIGHTHOUSE...COLINGTON AND MASHOES. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 28
Special weather statement, Jun 16, 3:28 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 328 PM EDT MON JUN 16 2008 NCZ046-047-081-162030- TYRRELL-WESTERN DARE-WESTERN HYDE- 328 PM EDT MON JUN 16 2008 ...STRONG THUNDERSTORMS WILL AFFECT HYDE...DARE AND TYRRELL COUNTIES UNTIL 430 PM EDT... AT 328 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTH CENTRAL HYDE COUNTY...OR ABOUT 16 MILES NORTHWEST OF ENGELHARD...MOVING EAST AT 11 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GUM NECK AT 335 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KILKENNY... STUMPY POINT...CENTER OF DARE COUNTY BOMBING RANGE AND LAKE WORTH. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 28
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:24 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 36 min |
| Jun 16, 2:39 PM EDT | Special Marine Warning | MHX | 51 min | |
| Jun 16, 5:32 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell | 28 min |
| Jun 16, 7:16 PM EDT | Special Marine Warning | MHX | 59 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.